Tornadoes · United States · West Virginia · 2004

F1 tornado, Middleway, West Virginia, September 17, 2004

This F1 tornado ran 2.0 miles across Jefferson County on September 17, 2004, touching down at 7:40 PM EDT and reaching 100 yards wide. It killed nobody, and did $250,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
September 17, 2004
Touchdown
7:40 PM EDT (23:40 UTC)
Path length
2.0 miles (3.2 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$250,000
County
Jefferson County
Touchdown point
39.300, -77.980
Lift-off point
39.330, -77.980
Record number
1784

What the Weather Service recorded

An F1 tornado touched down in western Jefferson County. The tornado produced intermittent damage on a 2 mile stretch. Home owners reported moderate roof and siding damage and several large, healthy trees felled.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:53 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the tornado touched down at Sep 17, 4:06 PM EDT, 3 hours 34 minutes earlier.

Area forecast discussion, Sep 17, 4:06 PM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
406 PM EDT FRI SEP 17 2004

HONESTLY THIS HAS BEEN AN XTRMLY REACTIONARY SHIFT - HV SPENT MOST
OF DAY ISSUING PRODUCTS/GIVING BRIEFINGS/DOING INTERVIEWS. HVG BEEN
ON FOR THE PAST SVRL DAYS I HV AN UNDERSTANDING OF THE SYNOPTICS
BEHIND WHAT IS HAPPENING ATTM. XPCT WELL BE ISSUING MR TORS DURG
THE NEXT SVRL HRS. ALTHO WE HV NOT RCVD MUCH RAFL SO FAR STILL BLV
THAT IN TRPCL ENVIRONMENT LARGE AMTS OF RA COULD FALL IN SHORT AMT
OF TIME. WE HV DROPPED THE PSBL TOTALS TO 3-5.

IT LOOKS LK PCPN THREAT SHOULD BEGIN TO WANE IN THE NW SXN OF CWA
DURG SAT AFTN...BCMG BRZY AS WIND TURNS NRLY.

WOODY
&&

.LONG TERM (SAT NIGHT-FRI)

THERE WILL BE A TASTE OF FALL IN THE AIR EARLY NEXT WEEK AS CANADIAN
HIGH BUILDS IN. OVERNIGHT TEMPS EARLY NEXT WEEK WILL DROP INTO THE
40S IN SOME SPOTS OUT WEST WITH 50S MORE COMMON EAST. SKIES EXPECTED
TO CLEAR RAPIDLY SAT NIGHT AS MUCH DRIER AIR ADVECTS IN GUSTY NRLY
WINDS. DONT HAVE ANY MENTION OF PRECIP IN THE EXTENDED. WILL ONLY
HAVE TO DEAL WITH ANY RIVER FLOODING THAT MAY BE ONGOING.

ROSA
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONE DCZ001.

TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONE DCC001.

MD...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES MDZ002>007...
MDZ009>011...MDZ013>014...MDZ016>018.

TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC003...MDC009...
MDC017...MDC031...MDC033...MDC037.

TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC005...MDC013...
MDC021...MDC025...MDC027...MDC043.

VA...TORNADO WARNING UNTIL 415 PM EDT FRIDAY FOR ZONES VAC113...
VAC157.

FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>057.

WV...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES WVZ048>055.

&&
Hazardous weather outlook, Sep 17, 11:29 AM EDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1129 AM EDT FRI SEP 17 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-180800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1129 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
A FLOOD WATCH IS IN EFFECT FOR NORTHERN VIRGINIA...MARYLAND...THE
PANHANDLE OF WEST VIRGINIA...AND THE DISTRICT OF COLUMBIA. RAINFALL
ASSOCIATED WITH THE REMNANTS OF IVAN WILL MOVE INTO THE AREA
THROUGH SATURDAY. TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE
POSSIBLE. THIS COULD LEAD TO THE FLOODING OF LOW LYING AREAS...SMALL
STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...
THE FLOOD WATCH WILL REMAIN IN EFFECT THROUGH SATURDAY. AS THE
RAIN CONTINUES...SIGNIFICANT RISES ON THE POTOMAC RIVER WILL BE
POSSIBLE...WITH SEVERAL LOCATIONS EXCEEDING FLOOD STAGE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Sep 17, 6:43 PM EDT, 57 minutes before
DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ053-054-172330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
643 PM EDT FRI SEP 17 2004

DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ053-054-172330-

...MULTIPLE TORNADOES ARE POSSIBLE ACROSS LOWER SOUTHERN
MARYLAND...AND THE WASHINGTON...BALTIMORE METROPOLITAN AREA THIS
EVENING...

THE REMNANTS OF IVAN HAVE SPAWNED NUMEROUS TORNADOES THIS AFTERNOON
AND EVENING ACROSS VIRGINIA AND MARYLAND. THOSE ALONG AND EAST OF
INTERSTATE 95 NEED TO BE READY TO TAKE ACTION THIS EVENING AS THESE
STORMS MOVE EAST INTO THE AREA

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM FOR THE ENTIRE AREA.

ROGOWSKI
Local storm report, Sep 17, 6:47 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
647 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TORNADO          DICKERSON               39.22N 77.42W
09/17/2004                   MONTGOMERY         MD   EMERGENCY MNGR

            EDWARDS FERRY ROAD AREA DAMAGE REPORTED.

&&

STRONG
Local storm report, Sep 17, 6:54 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
654 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0621 PM     FLASH FLOOD      CROZET                  38.07N 78.70W
09/17/2004                   ALBEMARLE          VA   EMERGENCY MNGR

            OLD GARTH ROAD FLOODED OUT.

0640 PM     TORNADO          1 W POOLESVILLE         39.14N 77.43W
09/17/2004                   MONTGOMERY         MD   EMERGENCY MNGR

            NUMEROUS STRUCTURES DAMAGED.

&&

STRONG
Local storm report, Sep 17, 6:56 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
656 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TORNADO          STAFFORD                38.42N 77.40W
09/17/2004                   STAFFORD           VA   LAW ENFORCEMENT

            LARGE TORNADO SIGHTED ON GROUND NEAR I-95 AND EXIT 140
            PARKRIDGE SECTION

&&

STRONG
Local storm report, Sep 17, 7:07 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
707 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TORNADO          3 E BERKELEY SPGS       39.63N 78.17W
09/17/2004                   MORGAN             WV   TRAINED SPOTTER

            TREES DOWN AND STRUCTURES DAMAGED ALONG EASTERN EDGE OF
            COUNTY. UNGER AND SLEEPY CREEK.

&&

STRONG
Local storm report, Sep 17, 7:18 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
718 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TORNADO          FAIRVIEW BEACH          38.33N 77.25W
09/17/2004                   KING GEORGE        VA   TRAINED SPOTTER

            ROUTE 218. TORNADO TOUCHDOWN.

&&

STRONG

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Washington/Dulle, VA (KIAD), 12:00Z

11.7 hours before the tornado, 64 km from the path. September 17, 2004.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 105 joules per kilogram, CIN -89, lifted condensation level 687 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-09-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 74 square meters per square second, 0 to 6 km bulk shear 49 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-89 J/kg
Surface CAPE
2 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Washington/Dulle, VA (KIAD), 00:00Z

0.3 hours after it, 64 km from the path. September 18, 2004.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2004-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1144 joules per kilogram, CIN -3, lifted condensation level 556 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2004-09-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 168 square meters per square second, 0 to 6 km bulk shear 33 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1144 J/kg
Mixed-layer CIN
-3 J/kg
Surface CAPE
1256 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.2
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

The surface observations

Martinsburg Regional (MRB), 10 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Sterling radar (KLWX), 57 km away, was scanning. The volume nearest the touchdown began at 23:39 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in West VirginiaEvery tornado in West Virginia since 1950Warnings in force in West Virginia nowThe forecast where you are

The other tornadoes of September 17, 2004

57 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 176:05 AM EDTF0Cleveland, NC0.940$50,000
September 1711:09 AM EDTF1Guilford, NC15.3100
September 1712:04 PM EDTF2Henry, VA8.84404$54 million
September 1712:55 PM EDTF0Moore, NC0.525
September 171:12 PM EDTF2Bedford, VA3.0300
September 171:25 PM EDTF0Chatham, NC0.525
September 172:24 PM EDTF0Pittsylvania, VA0.325
September 172:54 PM EDTF1Campbell, VA1.9100
September 172:59 PM EDTF1Campbell, VA3.075
September 173:44 PM EDTF0Albemarle, VA0.350
September 174:02 PM EDTF3Fauquier, VA9.02002$250,000
September 174:05 PM EDTF2Greene, VA5.01003$3.0 million
September 174:08 PM EDTF1Amelia, VA1.560$10,000
September 174:10 PM EDTF0Warren, VA0.550
September 174:12 PM EDTF2Madison, VA8.0400$200,000
September 174:12 PM EDTF2Fauquier, VA8.0150$500,000
September 174:15 PM EDTF1Caroline, VA1.5200$30,000
September 174:24 PM EDTF2Fauquier, VA13.0200$750,000
September 174:29 PM EDTF0Spotsylvania, VA2.075
September 174:36 PM EDTF0City of Fredericksburg, VA0.550
September 174:39 PM EDTF2Frederick, VA5.0125$250,000
September 174:42 PM EDTF1Stafford, VA6.0100$10,000
September 174:50 PM EDTF1Goochland, VA1.0100$3,000
September 174:56 PM EDTF1Louisa, VA1.550$20,000
September 174:59 PM EDTF0Henrico, VA0.5150$10,000
September 175:05 PM EDTF0Spotsylvania, VA0.150
September 175:15 PM EDTF1Orange, VA3.0100$150,000
September 175:20 PM EDTF1Loudoun, VA12.0200$500,000
September 175:26 PM EDTF2Prince William, VA4.0250$1.0 million
September 175:28 PM EDTF2Orange, VA7.0100$70,000
September 175:30 PM EDTF1Fulton, PA0.540
September 175:36 PM EDTF1Culpeper, VA0.575$850,000
September 175:37 PM EDTF1Frederick, VA9.02502$1.0 million
September 175:40 PM EDTF0Hanover, VA1.050$2,000
September 175:40 PM EDTF1City of Manassas, VA3.575$500,000
September 175:42 PM EDTF0Caroline, VA1.050$2,000
September 175:50 PM EDTF1Culpeper, VA0.175$150,000
September 174:55 PM CDTF2Fairfax, VA to MD15.02001$2.5 million
September 176:10 PM EDTF1Frederick, MD4.0150$320,000
September 176:11 PM EDTF1Caroline, VA1.560$10,000
September 176:23 PM EDTF1Caroline, VA2.0150$10,000
September 176:25 PM EDTF1King George, VA7.0250$500,000
September 176:34 PM EDTF1Goochland, VA0.240$10,000
September 176:35 PM EDTF0Greensville, VA0.8100$10,000
September 176:42 PM EDTF0Charles, MD3.0100$10,000
September 176:54 PM EDTF1Frederick, MD7.0100$50,000
September 177:14 PM EDTF1Franklin, PA2.030
September 177:28 PM EDTF1Franklin, PA2.550
September 177:50 PM EDTF2Frederick, MD3.0200$10,000
September 177:50 PM EDTF2Berkeley, WV2.01006$30,000
September 178:18 PM EDTF1Franklin, PA1.5100
September 178:30 PM EDTF1Bedford, PA3.5100
September 177:30 PM CDTF0Morgan, WV to MD1.0100$30,000
September 178:40 PM EDTF1Bedford, PA2.350
September 178:55 PM EDTF1Cumberland, PA2.050
September 179:05 PM EDTF1Juniata, PA1.075
September 179:10 PM EDTF1Juniata, PA4.5100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.